How to Cope with Chemo Hair Loss?

Hair loss can occur when you take some treatments for cancer, particularly such as chemotherapy. Even it is a common side effect of the treatment. For men, the problem may not cause a significant impact on their life. But in women, the problem can be serious, depression or anxiety that may occur due to a loss of control over the image. Fortunately, there are also some helpful ways to cope with chemo hair loss.

Can you treat cancer without chemotherapy?

The treatment options for cancer are usually dependent on the severity of the disease. The stage of cancer itself can play a key role in determining the kind of treatment that should be used to treat the disease.

Chemotherapy is not the single option. There are other choices such as with radiation, surgery, immunotherapy, laser treatment, hyperthermia, steam cell transplant, etc.

However, chemotherapy is one of the common choices. It has been effective option of treating cancers for many years. It is often used to treat a cancer in all stages of the disease.

If your concern is the risk of alopecia (a medical term used to call hair loss), other treatments of cancer (such as radiation therapy) also can cause the same side effect. But for more advice, it’s much better to discuss with a doctor if you do want to avoid chemotherapy.

How does chemo hair loss occur?

Naturally, old hairs that are fall out will be replaced by new ones. That’s why your hair is consistently growing. But the use of chemotherapy can affect the mechanism of your hair’s life cycle.

image_illustration165As well we know that cancer comes from the abnormal cells that grow rapidly. Chemotherapy medicine can help kill these fast growing cancer cells.

And since normal cells that make your hair can grow very fast, they also can be the target of the medicine. As a result, alopecia can occur during or after the treatment.

You can experience alopecia from anywhere on the body. This can vary, depending on how strong and the kind of medicine you take.

Some chemotherapy medicines are more likely to cause alopecia only on the scalp. But others also can cause the problem on the other parts of the body such as eyelashes, leg & arm hair, and eyebrows.

It is also difficult to predict which patients will have alopecia, even when all of them take the same medicine. Each patient can have different medical profile and diagnosis, that’s why the reaction to chemotherapy also can vary.

The side effect of the treatment (including for hair loss) can be mild or severe. Even in some cases, alopecia may be absent.

Most of chemotherapy medicines are designed to help kill cancer cells (fast growing cells). But cells in your hair follicles are normally fast growing. And chemotherapy can affect both abnormal & normal growing cells.

Before you notice the unusual hair loss, your scalp may become tender. This can be an early sign of when the treatments start affecting your scalp.

Additionally, to cope with the problem, you may wonder to try some hair loss treatments. But this idea is not effective and not recommended when you still take your chemotherapy medicines. Furthermore, the hair will grow back on its own after the treatment – in most cases.

How to cope with the problem?

It’s normal to feel upset about losing your hair, especially if you are a woman. But knowing that your hair will return may help you to keep motivated during and after treatment.

Meanwhile, you can take some appropriate steps to help cope with your chemo hair loss. The following are some helpful tips.

Make yourself as comfortable as possible!

Don’t think too far in finding ways to cope with the problem. You can start considering ideas that are related to how you feel as your hairs gradually fall out during treatment.

For instance, you can consider cutting your hair ‘short’ before taking the treatment. It’s also not bad idea to see a hair stylist before you start the treatment. This can be helpful to make you feel more prepared to deal with the problem.

The following are other things you can do before the treatment begins: